Improved medication - what a change!

Improved medication - what a change!

Three weeks ago I thought I might be heading for the exit; today I cheerfully swept up the leaves and bagged them - at 4C! How come? Changed and much better medication. And since this may help others, here goes...

I have had infection events continuously for several months. Becoming both concerned and annoyed I had a go at the GP. He arranged X-rays and more critically a CT scan - first since diagnosis six years ago. And then referred me back to the hospital specialist.

And he took me through what he saw on the x-rays and the CT scan - and announced I was on the wrong medication and needed to go on long term anti-biotics. I was a bit depressed by the latter but read on.

What he saw was NOT so much that my damaged alveoli (the little oxygen transfer sacs - hundreds of millions of them) but the broncheoli which led to them These were becoming filled with mucus which, due to damage (smoking until 20 years ago) were unable to clear. They have little cillia in them which should move the mucus back and out. And that mucus was infected and very hard to cure.

So off the Seretide inhaler and on to Fluconozole, better for broncheoli apparently. And on to long term Clarithromycin (500 mcg pd) to attack and restrain infection. Result? A huge improvement. Far less breathlessness, fewer breathing episodes, much improved energy levels (oxygen at last!).

Lesson for others? I guess the main one is do NOT despair but DO push your medical help to make sure you have the best investigation (scans?) and think outside the box. Remember - your GP is NOT a specialist - the clue is in the name! Be fair to them and urge them to refer you if things are getting worse or not working.

Mind you, I could not have done any of this without the help of the Pulmonary Rehabilitation team at Sheringham, Norfolk - so a big thank you to Mandy and her colleagues. Their work showed me how I could help myself more and better.

PS - The image shows how they SHOULD look!

17 Replies

oldestnewest
  • How lovely to hear a success story! I'm really pleased for you.

    Stay well.

    Pam 😊😊😊

  • Hi - Thanks. But I need to make it clear - I am on Flutiform inhaler which is fluticasone NOT what I said.

  • May be worth editing the post - below the post you want to change, click on the down arrow to right of the reply button; select 'edit'; edit your post; select 'edit response', et voila as they say in Italy...:)

  • Thanks for posting that Timberman, it's a useful reminder that we all need to push for the right investigations and treatments for ourselves and not be fobbed off when we know things aren't right. So pleased you are feeling so much better :) x

  • Hi - Thanks. But I need to make it clear - I am on Flutiform inhaler which is fluticasone NOT what I said.

  • Hi Timberman. I am very interested in your post. Can you tell me if it is fluconazole or fluticasone that you are taking and are you taking it as an inhalor or tablet form. Thanks. I'm really pleased that the change is working for you.

  • Its flutiform and the contents are here - seems mostly fluticasone which I had not even heard of. And there seems a lot of stuff suggesting the one I referred to may not be totally OK.Anyway - thanks for asking and I shall add a correction to my piece.

  • thanks Timberman. I have been on fostair for years and wanted to come off the steroid because of the horrible bruising. Not getting much help from consultant so investigating myself. Fluticasone is also a steroid though so probably won't make much diff there. It doesn't seem that your previous inhaler didn't have any steroid content so the improvement on flutiform makes a lot of sense.

  • Hi - Paper skin is a problem I agree. I understand that avoiding sun on the hands can help - you will probably have noticed the issue affects the backs of your hands and lower wrist most? I know someone who wears cotton gloves whenever they are out in the sun. Might be worth discussing with you medics?

  • @Timberman. Just read your post, I too have paper thin skin on my hands and lower arms. Keep thinking of the poem by Francis D. Cornford, " Why do you walk through the fields in gloves? " Did she take steroids too. Polly X

  • What a heartwarming letter. It just shows that pushing gets results....I wish you all the very best for your future, and I second your comment re the PR teams...they are truly worth their weight in gold.

  • Need to make it clear - I am on Flutiform inhaler which is fluticasone NOT what I said.

  • You can edit that information on your post

  • Interesting post Timberman, thanks for sharing. My automatic ( glass half-empty) response is to wonder how long will the Clarithromycin work and will you become resistant to it ? The option of constant antibiotics - three weeks of alternating antibiotics and one week free, has been considered for me, so I'll be very interested to see how you get on long term. But it's terrific that you've seen such an improvement in your breathing and quality of life. Clarithromycin is a wonderful antibiotic, one of the ones I've found most helpful over the years. Long may your improvement last !

  • It's lovely to hear of your improvements Timberman.

    Long may it continue xx

  • It's so good to hear that you are doing better. I love hearing positive stories. My story is very similar.

    Very Fall and Winter, I have been miserable, very short of breath, tired, hospital stays and bronchoscopies. My specialist has been treating me for my Bronchiectasis. I use a nebulizer, percussion vest and have been on prednisone (40 mg per day) for years. I would drag myself thru the Holidays.

    I saw him several weeks ago, and (due to this forum that some people with Bx has asthma as well) asked him if I have asthma along with the Bx. He was vague with an answer, but he put me on a steriod inhaler, and I started taking otc allergy meds. What a HUGE difference. I don't wake up in the middle of the night coughing and short of breath any more, I can pretty get things done (but I do get sob if I get too physical). I do not get near as tired as I have in the past. I am now weening off of prednisone, down to 30mg a day so far.

    I still use my nebulize and vest to get the mucus up, and it has been easier.

    So, like you, ask the doctor questions.

    Beth

  • good news pleased for you thank you xx

You may also like...